Chronic dizziness/vertigo with dementia and Alzheimer's. Any advice?

Follow
Share

My 90 year old mother lives in assisted living and is having chronic vertigo/dizziness with vomiting. She went to the hospital on Monday and was given every test known to man, all negative. Meds were reviewed and her Gabapentin dose was reduced. She is still dizzy and suddenly incontinent at night; wets the bed in spite of wearing briefs. She was diagnosed with progressive dementia at the hospital.......I don't know if we're dealing with vascular dementia, Alzheimers, or mixed dementia. The biggest issue is the dizziness, which the hospital said was NOT vertigo, but the Physical Therapist at the ALF and the neurologist says IS vertigo. Meclizine is not effective. Anybody going through something similar who can offer advice?

28

Answers

Show:
1 2 3
I wish I had an answer. My 79 year old husband suffers with dizziness and falls often. He has dementia but otherwise is incredibly healthy. This is becoming a problem because his physical activity has been greatly reduced which will eventually cause other problems.
Helpful Answer (0)
Reply to PapaLeo
Report

Yes, Huggybear, this is the same situation with my mother - dementia related dizziness. My mom stays in bed a lot now too as she is also afraid of falling when dizzy. A miserable existence. No medications help without causing other side effects. I feel for you and your husband...so sorry.
Helpful Answer (0)
Reply to moongazer
Report

My husband was diagnosed with dementia,everyday he suffers from dizziness makes him feel so bad he has to go to bed .It is not his blood pressure that's ok .But the Drs say it's part of the dementia so the poor man suffers every day.
Helpful Answer (0)
Reply to Huggybear
Report

My husband has dizziness and dementia and excess mucus in his throat at night but if he is careful not to have any milk products after lunch, he's fine. I'm going to cut out his Gabapentin though. That might be contributing to his dizziness.
Helpful Answer (0)
Reply to tperri123
Report

Moongazer......mom's issues resolved entirely once she was taken off the gabapentin and the sleeping pills. Your mother is anxiety situation sounds terrible. My mom's very similar with the OCD and anxiety issues but not to the extent yours suffers from. It really is a shame but the lifetime anxiety issues definitely seem to worsen with age and dementia-related problems. My mom has now lost most of her memory and has no idea what day or time it is. When she does have cognizant times she is even more frightened by the realization that she is losing her mental capacity. Last time she went out with the Assisted Living bus she got stuck in the dressing room at Kohl's and couldn't get up from the seat. Now she is refusing to ever leave the assisted living facility again. It's all too much after a while, isn't it?
Helpful Answer (2)
Reply to lealonnie1
Report

I also agree with pamstegma get her ears checked. Turns out my vertigo was caused by an inner ear infection. Ended up having an op but have no more vertigo. Glasses help a bit but not bi- focals or veri focals. My eyes have astigmatism, so I have great trouble focusing. Bi's and varies made this worse. So it is two pairs of glasses. One for reading and one for everyday other stuff.

Good luck hope you have solved it for her. Its not pleasant.
Helpful Answer (1)
Reply to BuzzyBee
Report

I forgot to mention that my mom's dizziness often accompanies or is an aftermath of the anxiety attacks. Her face goes numb too but then feeling is restored after taking an anti-anxiety - low dose Ativan.
Helpful Answer (1)
Reply to moongazer
Report

Oh I wish my mom's dizziness was resolved so easily by removal of a medication. She has tremendous anxiety and panic attacks probably since the onset of dementia. Also, she has much unresolved trauma in her nervous system from situations throughout her life. Fear is at the root. So little to be done other than management with a low dose anti-anxiety to allay the panic attacks when they happen. Not the best solution, but better than all the ER trips she was taking due to thinking it was a heart attack. I'm happy that your loved one has found relief through stopping a medication. Thanks for your contribution.
Helpful Answer (0)
Reply to moongazer
Report

My DH had lots of similar problems. Many of them resolved when he stopped taking Gabepentin. Horrible med.
Helpful Answer (2)
Reply to jjariz
Report

How is your mom doing on Semetil now? I'm thinking of asking her doc about it.
Helpful Answer (0)
Reply to moongazer
Report

1 2 3
Related
Questions